South Dakota, 2010

Hail in South Dakota, August 2, 2010

August 2, 2010 · NWS UNR · 3 events in 1 county or zone

Hail to the size of half dollars fell over the central Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to the size of half dollars fell over the central Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 8:42 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 8:42 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
942 AM MDT MON AUG 2 2010

.DISCUSSION...MONSOONAL MOISTURE PLOOM CONTINUES TO AFFECT THE NRN
PLAINS. ELEVATED STORMS CONTINUE ACRS NWRN SD AT TAIL END OF
OVERNIGHT SHORT WAVE. A STRONG WAVE IS CURRENTLY SEEN MOVING THRU
WRN NEB AND STORMS ARE BEGINNING TO FIRE FROM THE NEB PANHANDLE
INTO SCNTRL SD SO HAVE BOOSTED POPS THAT AREA FOR THE REST OF TDY.
STILL LOOKS AS IF BEST SVR THREAT TDY WILL BE ACRS THE SD PLAINS
MAINLY EAST OF THE BLKHLS.

&&

.PREV DISCUSSION... /ISSUED 736 AM MDT MON AUG 2 2010/

DISCUSSION...QUICK UPDATE TO BOOST THE POPS ACROSS NWRN SD WITH
CONCENTRATED AREA OF ELEVATED TSTMS MOVING EWD THRU THAT AREA.
REST OF FCST UNCHANGED.

PREV DISCUSSION... /ISSUED 230 AM MDT MON AUG 2 2010/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF THROUGH THE
DAKOTAS/NEBRASKA WHILE HIGH REMAINS OVER SOUTHERN ILLINOIS. UPPER
LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE OVER THE CENTRAL CONUS
BRINGING A MONSOONAL FLOW PATTERN TO THE AREA. VARIOUS SHORT WAVES
SLIDING THROUGH THE FLOW CONTINUE TO TRIGGER CONVECTIVE ACTIVITY
OVER THE NORTHERN PLAINS.

FOR TODAY...CONVECTIVE ACTIVITY WILL CONTINUE TODAY AS ROUND OF
SHORT WAVES LINED UP UPSTREAM CROSS THE AREA. STRONGEST INSTABILITY
APPEARS TO REMAIN OVER THE SOUTHERN CWFA...THOUGH SHEAR REMAINS
MARGINAL. A FEW STORMS BECOMING SEVERE WILL NOT BE OUT OF THE
QUESTION THIS AFT/EARLY EVE PRIMARILY OVER THE FAR SOUTHERN CWFA.

ON TUESDAY...NEXT ROUND OF SHORT WAVES CONTINUE TO SLIDE
THROUGH...WITH A RATHER STRONG ONE MOVING IN LATE AFTERNOON/EARLY
EVE. MODERATE INSTABILITY WILL BE IN PLACE...THOUGH STRONG 0-6KM
SHEAR (40-60 KTS) WILL BE OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA. THEREFORE...WILL HAVE TO WATCH FOR A ROUND OF SEVERE WEATHER
DEVELOPING.

FOR WEDNESDAY...ROUND OF SHORT WAVES CONTINUE THROUGH THE AREA
BRINGING THE CONTINUED CHANCE FOR THUNDERSTORMS. INSTABILITY/SHEAR
APPEAR TO BE MARGINAL...SO DO NOT EXPECT MUCH IN THE WAY OF SEVERE
AT THIS TIME.

EXTENDED...ZONAL FLOW REMAINS IN PLACE THROUGH THE MIDDLE OF THE
WEEK. AFTERWORDS...GFS/ECMWF BUILDS RIDGE ACROSS THE ROCKIES AND
SHIFTS IT ACROSS THE NORTHERN PLAINS FOR FRIDAY. RIDGE BREAKS DOWN
OVER THE WEEKEND. WILL REMAIN UNSETTLED WITH A DAILY CHANCE OF
THUNDERSTORMS. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE.

AVIATION...ISOLD/SCT TSRA AGAIN TODAY AND TONIGHT. SOME HAIL AND
STRONG/GUSTY WINDS FROM THE STRONGEST STORMS. OTHERWISE VFR
CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON
Hazardous weather outlook, Aug 2, 6:00 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT MON AUG 2 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
700 AM MDT (800 AM CDT) MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY
OVER PORTIONS OF SOUTH DAKOTA SOUTH AND EAST OF A LINE FROM FAITH TO
SPEARFISH. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE IN THE
AFTERNOON AND EVENING...PARTICULARLY WEST OF A LINE FROM FAITH TO
MARTIN. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. ALSO...
THERE MAY BE AN ISOLATED TORNADO THREAT FROM MID AFTERNOON INTO
EARLY EVENING OVER NORTHEAST WYOMING INTO FAR SOUTHWEST AND WEST-
CENTRAL SOUTH DAKOTA.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH SUNDAY...
BRINGING A DAILY CHANCE FOR THUNDERSTORMS TO MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

JS

The radar

The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pennington

When
August 2, 11:30 AM MST
Where
Pennington County, 2.73 mi NE of Silver City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.110, -103.534

Hail, Pennington

When
August 2, 1:14 PM MST
Where
Pennington County, 1.6 mi NW of Rockerville
Measured
1 in hail
Reported by
Public
Coordinates
43.967, -103.372

Hail, Pennington

When
August 2, 1:24 PM MST
Where
Pennington County, 1.59 mi NNE of Rockerville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.970, -103.335

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239959, 239961, 239963.